ORIGINAL ARTICLESAffective psychosis following Accutane (isotretinoin) treatmentBarak, Yorama c; Wohl, Yonitb c; Greenberg, Yifaa; Dayan, Yosefa Barb; Friedman, Talib; Shoval, Gideona; Knobler, Haim Y.a dAuthor Information aMental Health Department cSackler Faculty of Medicine, Tel-Aviv University, Tel-Aviv bMedical Assesment Branch, Medical Corps, IDF, Israel dHadassah Hebrew University Medical School, Jerusalem, Israel Correspondence and requests for reprints to Dr Yoram Barak, Psychogeriatric Department, Abarbanel Mental Health Center, 15 KKL Street, Bat-Yam, Israel Tel: +972 355 52738; e-mail: [email protected] Received 23 July 2004 Accepted 1 November 2004 International Clinical Psychopharmacology: January 2005 - Volume 20 - Issue 1 - p 39-41 Buy Abstract Isotretinoin (Accutane) ranks in the top 10 of the US Food and Drug Administration's database of drugs associated with reports of depression and suicide attempts. However, this association is still controversial because up to 5.6% of patients with moderate acne may have pre-existing suicidal ideations, improvement of acne often reduces associated depression, and isotretinoin users are reportedly no more likely than those taking antibiotics for acne to have depression or commit suicide. We describe a series of cases of manic psychosis that developed in a 1-year period (2003) in association with isotretinoin treatment and resulted in suicidality and progression to long-standing psychosis. Cases were drawn from 500 soldiers who had been evaluated in a military specialists dermatology clinic for severe acne. Data were summarized from medical records of five severe acne patients treated by isotretinion during their compulsory military service. Data from their draft board examinations and service records, as well as repeated clinical assessments by certified psychiatrists at the Israel Defense Forces (IDF) Mental Health Department clinic, were evaluated. Five young adults developed manic psychosis within a mean of 7.6 months of exposure to isotretinoin. In three cases, this was accompanied by a suicide attempt, and in three cases, psychosis lasted for longer than 6 months. Either a personal history of obsessive–compulsive disorder, neurological insult or family history of a major psychiatric illness were present in all cases. The present case-series is suggestive of an increase in the likelihood of an association between exposure to isotretinion and manic psychosis. Associated risk factors were both family and personal history of psychiatric morbidity. Further studies are needed to establish our findings. © 2005 Lippincott Williams & Wilkins, Inc.